Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Topeka, KS

February 24, 2007Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 24, 2007, 1:03 PM CST for Ottawa County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2007, 1:03 PM CST (19:03 UTC)
Expired
Feb 24, 2007, 1:16 PM CST
In force
13 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 241903
SVRTOP
KSC143-241945-
/O.NEW.KTOP.SV.W.0002.070224T1903Z-070224T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CST SAT FEB 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 145 PM CST

* AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL 14 MILES 
SOUTHEAST OF BENNINGTON...OR ABOUT 10 MILES WEST OF ABILENE...MOVING 
NORTH NORTHWEST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NILES...
  BENNINGTON...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3896 9760 3895 9737 3930 9742 3931 9776

$$
2 follow-up statements
000 
WWUS53 KTOP 241912
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
111 PM CST SAT FEB 24 2007

KSC143-241945-
/O.CON.KTOP.SV.W.0002.000000T0000Z-070224T1945Z/
OTTAWA-
111 PM CST SAT FEB 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR EASTERN OTTAWA COUNTY...

AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR NILES...OR ABOUT 13 MILES WEST 
OF ABILENE...MOVING NORTH NORTHWEST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
NILES AND MAINLY RURAL AREAS OF EASTERN OTTAWA COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3895 9755 3895 9737 3926 9743 3924 9773

$$
000 
WWUS53 KTOP 241916
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
116 PM CST SAT FEB 24 2007

KSC143-241926-
/O.CAN.KTOP.SV.W.0002.000000T0000Z-070224T1945Z/
OTTAWA-
116 PM CST SAT FEB 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY HAS BEEN
CANCELLED...

AT 116 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD RAPIDLY WEAKENED 
AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT BRIEF HEAVY RAIN...PEA SIZE HAIL...AND GUSTY 
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTH 
ACROSS EASTERN OTTAWA COUNTY.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3896 9760 3895 9737 3930 9742 3931 9776

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:33 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 3:33 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CST SAT FEB 24 2007

.DISCUSSION...
FORECAST PROBLEMS CENTER AROUND THE EVOLVING STORM SYSTEM.

09Z WATER VAPOR IMAGERY SHOWED THE LONGWAVE TROUGH BEGINNING TO
CLOSE OFF OVER SOUTHERN CO AND NORTHERN NM. MEANWHILE SFC OBS SHOWED
AN AXIS OF MOISTURE ACROSS CENTRAL KS WITH MID 50 DEWPOINTS NOSING
INTO MEDICINE LODGE AND PRATT.

THINK THAT AS THE UPPER LOW SWINGS OUT FROM NM...THUNDERSTORMS WILL
REDEVELOP WITHIN THE MOISTURE AXIS AND MOVE INTO EASTERN KS THROUGH
MID MORNING. AS THE DRY SLOT ROTATES UP INTO THE FORECAST
AREA...MODELS INDICATE AROUND 500 J/KG OF CAPE DEVELOP AS THE COLD
UPPER LOW MOVES OVERHEAD THIS AFTERNOON. SEVERE THUNDERSTORMS COULD
DEVELOP WITHIN THE NARROW CORRIDOR OF HIGHER DEWPOINT AND INCREASED
INSTABILITY. FORECAST SOUNDINGS SHOW LOW TOP SUPERCELLS ARE
POSSIBLE. GIVEN THE AMOUNT OF VORTICITY WITHIN THE ATMOSPHERE...SOME
ISOLATED TORNADOES COULD BE POSSIBLE. THE POSSIBILITY FOR TORNADOES
SHOULD DECREASE QUICKLY WITH THE APPROACH OF SUNSET AS THE UPPER LOW
MOVES EAST AND THE BOUNDARY LAYER BEGINS TO STABILIZE. OVERALL THE
FORECAST HAS THIS WELL IN HAND AND ONLY MADE SOME TWEAKS TO THE
POPS. DID RAISE MAX TEMPS ACROSS EAST CENTRAL ZONES TO AROUND 60
WHERE THERE SHOULD BE A LITTLE MORE INSOLATION AND MIXING WITHIN THE
DRY SLOT. ALSO TWEAKED HIGHS DOWN ACROSS NORTH CENTRAL KS WERE RAIN
AND CLOUDS COULD BE MORE PREVALENT.

THE BIGGEST CONCERN WITH THE FORECAST IS WHETHER BLIZZARD CONDITIONS
WILL OCCUR TONIGHT ON THE BACK SIDE OF THE SFC LOW. MODELS CONTINUE
TO SHOW LOTS OF MOISTURE WRAPPING AROUND THE UPPER LOW. HOWEVER MID
LEVEL FRONTOGENESIS AND FORCING WITHIN THE WRAP AROUND MOISTURE IS
NOT AS STRONG. THERE DOES APPEAR TO BE A BRIEF PERIOD THIS EVENING
FOR BANDING OF SNOW ACROSS NORTH CENTRAL KS WHERE 2 TO 3 INCHES OF
SNOW IS POSSIBLE. AS FOR THE WINDS...THE 00Z GFS HAS SHOWN BETTER
CONSISTENCY FROM ITS PAST RUNS...AND HAS A DEEP SFC LOW OF 982
MOVING FROM EASTERN KS INTO NORTHERN MO. THE 00Z UKMET SUPPORTS THE
GFS SOLUTION WHICH INDICATES SUSTAINED WINDS OF 30KTS WITH GUSTS
AROUND 40KTS ACROSS NORTH CENTRAL KS. WITH THE BETTER FORCING FOR
SNOW ACROSS NORTH CENTRAL KS AND STRONG WINDS ANTICIPATED...DECIDED
TO ISSUE A BLIZZARD WARNING FOR NORTH CENTRAL KS. THINK THERE WILL
STILL BE SOME SNOW ACROSS NORTHEAST KS. BUT WITH THE FORCING SIGNAL
WEAK...AM NOT SURE THERE WILL BE A LOT OF SNOW AND WINDS ARE LIKELY
TO BE SLIGHTLY WEAKER IN CLOSER PROXIMITY TO THE SFC LOW. SO WILL
ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR PARTS OF NORTHEAST KS
WITH NEAR BLIZZARD WORDING.

ALL OF THE FORCING FOR SNOW LOOKS TO BE EAST OF THE AREA BY 12Z
SUNDAY...BUT THE GFS AND NAM INSIST ON THERE BEING SOME LIGHT SNOW
ACROSS THE FAR NORTHEAST CORNER. FOR COLLABORATION...HAVE INCREASED
POPS ACROSS BROWN COUNTY FOR SUNDAY MORNING...BUT EXPECTED MOST OF
THE PRECIP TO HAVE ENDED BY NOON. WINDY CONDITIONS WILL PERSIST
THROUGH THE DAY SUNDAY WITH TEMPS HOLDING IN THE UPPER 30S DUE TO
CLOUD COVER AND CAA. WINDS WILL DECREASE SUNDAY NIGHT AS THE
PRESSURE GRADIENT FINALLY RELAXES.

MODELS INDICATE A WEAK SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW
SUNDAY NIGHT AND MONDAY. MODELS HAVE SHOWN POOR CONTINUITY WITH THIS
FEATURE...AND WITH NO TIME FOR MOISTURE TO RETURN...HAVE  CONTINUED
A DRY FORECAST. SUBSIDENCE TAKES OVER BY MONDAY NIGHT WITH MID LEVEL
RIDGING AND A WARMING TREND PROGGED BY THE MODELS. FORECAST LOOKS
PRETTY GOOD AND DID NOT MAKE ANY CHANGES BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR REPUBLIC...
CLOUD...OTTAWA...CLAY AND WASHINGTON COUNTIES.

SNOW AND BLOWING SNOW ADVISORY FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR
DICKINSON...GEARY AND RILEY COUNTIES.

SNOW AND BLOWING SNOW ADVISORY FROM 9PM TONIGHT UNTIL 9AM SUNDAY FOR
MARSHALL...NEMAHA...BROWN...JACKSON AND POTTAWATOMIE COUNTIES.

&&

WOLTERS
Hazardous weather outlook, Feb 24, 12:51 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CST SAT FEB 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1251 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON HOURS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS. ANY SEVERE THUNDERSTORM WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND A FEW ISOLATED TORNADOES. A TORNADO
WATCH IS IN EFFECT UNTIL 600 PM...GENERALLY ALONG AND SOUTH OF A
CONCORDIA...TO MANHATTAN...TO TOPEKA LINE.

RAIN WILL CHANGE OVER TO SNOW TONIGHT. ADDITIONALLY WINDS WILL
INCREASE FROM THE NORTHWEST INTO THE 20 TO 30 MPH RANGE WITH GUSTS
UP TO 45 MPH POSSIBLE OVER NORTH CENTRAL KANSAS. THE STRONGER
WINDS AND HEAVIER SNOW IS EXPECTED TO BE ACROSS NORTH CENTRAL
KANSAS...AND A BLIZZARD WARNING HAS BEEN ISSUED FOR TONIGHT.
SLIGHT WEAKER WINDS AND LIGHTER SNOW AMOUNTS ARE POSSIBLE ACROSS
NORTHEAST KANSAS. THIS IS WHERE A SNOW AND BLOWING SNOW ADVISORY
IS IN EFFECT FOR TONIGHT. THE STRONG WINDS AND SNOW WILL COMBINE
TO REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Feb 24, 12:18 PM CST, 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1218 PM CST SAT FEB 24 2007

KSZ035-241830-
DICKINSON-
1218 PM CST SAT FEB 24 2007

STRONG THUNDERSTORMS WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF
DICKINSON COUNTY.  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS MAY BE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
HOPE...SOLOMON...ENTERPRISE AND ABILENE.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Feb 24, 12:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             4 SW HOPE               38.65N 97.13W
02/24/2007  E0.75 INCH       DICKINSON          KS   STORM CHASER

            REPORT RELAYED FROM WFO-WICHITA. STORM SPOTTER REPORTED
            DIME SIZE HAIL COVERING THE GROUND APPROXIMATELY 1 MILE
            NORTH OF RAMONA.

&&

EK
Special weather statement, Feb 24, 12:50 PM CST, 13 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1250 PM CST SAT FEB 24 2007

KSZ034-035-241900-
DICKINSON-OTTAWA-
1250 PM CST SAT FEB 24 2007

A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF
SOUTHWEST OTTAWA AND WESTERN DICKINSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SOLOMON AND MANCHESTER.

A TORNADO WATCH IS ALSO IN EFFECT.  BE PREPARED IF WARNINGS ARE
ISSUED FOR YOUR AREA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:00 AM CSTSevere Thunderstorm WarningTOPOttawa45 min
Feb 24, 4:16 AM CSTBlizzard WarningTOPClay, Cloud, Ottawa, Republic, Washington18 hr
Feb 24, 4:16 AM CSTSnow and Blowing Snow AdvisoryTOPBrown, Dickinson, Geary, Jackson, Marshall, Nemaha and 2 more24 hr
Feb 24, 12:30 PM CSTTornado WarningTOPDickinson30 min
Feb 24, 3:50 PM CSTSevere Thunderstorm WarningTOPCloud25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.